Ohio, 2006

Damaging Winds and Lightning Strike in Ohio, June 28, 2006

June 28, 2006 · NWS ILN · 7 events in 7 counties and zones

6 thunderstorm wind, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$30,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 28, 2:42 PM EST, 2 hours 38 minutes earlier.

Area forecast discussion, Jun 28, 2:42 PM EST, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
342 PM EDT WED JUN 28 2006

.SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...
THERE WERE SCATTERED SHOWERS AND THUNDERSTORMS DRIFTING NE ACROSS
CENTRAL AND NORTHERN INDIANA THIS AFTERNOON ASSOCIATED WITH AN UPPER
DISTURBANCE.  MEANWHILE...THERE WERE LINEAR STRIPS OF CONVECTION
ACROSS MAINLY THE SE HALF OF THE FCST AREA.  TEMPERATURES GENERALLY
RANGED FROM THE LOWER TO MID 80S.

LATE THIS AFTERNOON INTO THIS EVENING...THERE IS DECENT
INSTABILITY...GENERALLY 1000-1500 J/KG.  WITH RELATIVELY LOW
WBZ(S)...MARGINALLY SEVERE HAIL WILL BE POSSIBLE THIS EVENING WITH
ANY OF THE STORMS THAT DEVELOP. THE ONGOING CONVECTIVE ACTIVITY TO
THE WEST WILL DECREASE IN INTENSITY AND COVERAGE INTO THE EVENING
AND OVERNIGHT.

FOR THURSDAY...A H5 TROF MOVES EAST THE FCST AREA BY THE AFTERNOON.
HIGH TEMPS WILL BE AROUND 80. INSTABILITY WILL FALL OFF BEHIND THE
FEATURE AFTER 18Z...WITH PERHAPS ISOLATED THUNDERSTORM COVERAGE. THE
LOWS WILL BE AROUND 60 THURSDAY NIGHT.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
PERIOD BEGINS WITH WEAK SFC HIGH PRESSURE CENTERED OVER THE MID OH
VALLEY.  FAST WNW H5 FLOW DOMINATES THE REST OF THE FORECAST PERIOD.
THIS PATTERN FAVORS CONVECTIVE ACTIVITY ALONG THE SRN EDGE OF THE
WESTERLIES. ON SATURDAY IT APPEARS THAT THE FLOW WILL BE THROUGH THE
SRN GREAT LAKES...SO TOOK POPS OUT.

SRN EDGE THEN DROPS A LITTLE FARTHER SOUTH...PUSHING THE CONVECTION
BACK INTO THE FA SAT NGT INTO SUN.  SFC CDFNT PUSHES SOUTH INTO THE
REGION SUN NGT INTO MON.  FRONT IS SLOW TO MAKE SOUTH
PROGRESSION...FINALLY MAKING IT INTO THE TN VALLEY BY WED.

STAYED CLOSE TO GUIDANCE TEMPS.

SITES

&&

.AVIATION /18Z-18Z/...
CONVECTION DEVELOPING ALONG SEVERAL LINES THIS AFTERNOON. LINE E OF
CMH WILL REMAIN OUT OF TAFS BUT A SECOND WEAKER LINE IS EXPERIENCING
DEVELOPMENT TO THE SW TOWARDS AN ILN/LUK LINE AND SHOULD CONTINUE TO
FILL IN TO THE NE WHERE IT WILL AFFECT CMH/LCK LATER THIS AFTERNOON.
KDAY AND KCVG SHOULD BE IN THE CLEAR UNTIL CONVECTION WELL UPSTREAM
WITH THE FORCING OF THE UPPER LEVEL TROF WORKS ITS WAY SE. HAVE
TIMED ACTIVITY AROUND OR JUST AFTER THE 0Z TIME FRAME FOR THESE
SITES AND EXPECT THAT THE FORCING WILL WORK ITS WAY SE A BIT QUICKER
SO HAVE JUST PUT SHOWER ACTIVITY WITH NO THUNDER IN FOR KDAY.
BELIEVE THAT THE MAJORITY OF ACTIVITY AROUND OR AFTER 0Z WILL BE
LIMITED TO THE CONFLUENCE OF KY/IN/OH AND THAT A BIT MORE STABLE AIR
WILL WORK INTO THE NRN CWA...KEEPING LESS OF A CHANCE FOR CONVECTIVE
ACTIVITY LATE THIS AFTERNOON AND EARLY EVENING HERE.

SCT CU WITH BASES 4-5KFT AND MID LEVEL CLOUDS WILL BE THE RULE THIS
AFTERNOON. KEPT MID LEVEL CLOUDS OVERNIGHT AND INTO TOMORROW. WINDS
WILL SHIFT NW BTWN 3 AND 9Z AS HIGH PRES BUILDS IN THE MIDWEST AND
SFC TROF PASSES THROUGH THE OHVLY.

FRANKS

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.
&&
Hazardous weather outlook, Jun 28, 4:45 AM EST, 12 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
545 AM EDT WED JUN 28 2006

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-290945-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-
DARKE-SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-
MADISON-FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-
PICKAWAY-FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-
CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
545 AM EDT WED JUN 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED STRONG THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING AS AN UPPER LEVEL DISTURBANCE MOVES INTO THE REGION. A FEW
STORMS MAY BECOME SEVERE...WITH LARGE HAIL THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON.

RYAN

In the hours before

Special weather statement, Jun 28, 3:41 PM EST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
441 PM EDT WED JUN 28 2006

OHZ034-282115-
MERCER OH-
441 PM EDT WED JUN 28 2006

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MERCER COUNTY
THROUGH 515 PM EDT...

AT 436 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED NEAR MENDON...MOVING EAST AT 35 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM
INCLUDE...ROCKFORD AND NEPTUNE.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.
Local storm report, Jun 28, 3:42 PM EST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
442 PM EDT WED JUN 28 2006

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     HAIL             ROCKFORD                40.69N  84.65W
06/28/2006  0.75 INCH        MERCER             OH   LAW ENFORCEMENT
Special weather statement, Jun 28, 4:44 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
544 PM EDT WED JUN 28 2006

OHZ055-056-282215-
FRANKLIN OH-LICKING OH-
544 PM EDT WED JUN 28 2006

...A STRONG THUNDERSTORM WILL AFFECT WESTERN LICKING AND NORTHEASTERN
FRANKLIN COUNTIES THROUGH 615 PM EDT...

AT 536 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED NEAR GAHANNA...MOVING EAST AT 25 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...SUMMIT
STATION...JERSEY...ETNA...PATASKALA...BEECHWOOD TRAILS...JOHNSTOWN...
KIRKERSVILLE...ALEXANDRIA...GRANVILLE SOUTH...HEBRON...BUCKEYE LAKE
AND UTICA.

FREQUENT CLOUD TO GROUND LIGHTNING WILL ALSO OCCUR. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOME
STRONGER...THEN A WARNING MAY BE NEEDED.

The radar

The Cincinnati radar (KILN), 122 km away, was scanning. The volume nearest the first event began at 22:19 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Darke

When
June 28, 5:20 PM EST to 5:24 PM EST
Where
Darke County, Union City
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
40.217, -84.800

A few power poles were knocked down.

Thunderstorm Wind, Mercer

When
June 28, 5:30 PM EST to 5:33 PM EST
Where
Mercer County, Maria Stein
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
40.400, -84.483

Power poles were downed.

Thunderstorm Wind, Auglaize

When
June 28, 6:00 PM EST to 6:15 PM EST
Where
Auglaize County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
LAW ENFORCEMENT
Coordinates
40.517, -84.167

Trees were downed.

Lightning, Warren

When
June 28, 6:00 PM EST
Where
Warren County, Morrow
Injuries
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
39.428, -84.167 (the zone’s center; the record gives no point)

A 16 year old boy was injured by a lightning strike.

Thunderstorm Wind, Shelby

When
June 28, 6:10 PM EST to 6:14 PM EST
Where
Shelby County, Anna
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
40.400, -84.167

A few trees were knocked down. Penny size hail also occurred.

Thunderstorm Wind, Miami

When
June 28, 6:15 PM EST to 6:30 PM EST
Where
Miami County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
LAW ENFORCEMENT
Coordinates
40.367, -84.217

Trees were knocked down.

Thunderstorm Wind, Franklin

When
June 28, 7:55 PM EST to 8:00 PM EST
Where
Franklin County, Gahanna
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
40.017, -82.867

Several trees and large limbs were knocked down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2006Every state in 2006This day in weather historyWarnings in Ohio, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5514440, 5514441, 5514444, 5514446, 5514443, 5514442, 5514445.